The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
September 11, 2008
- Don't underestimate the impact of change on risk potential
- Safety Brief: Unread labels.
Vancomycin was accidentally compounded in a pharmacy using a 500 mL 5% sodium bicarbonate glass bottle instead of the intended 500 mL 5% dextrose glass bottle. Read more about how this and other similar errors occurred and what your facility can do to prevent them.
- Safety Brief: Mix-up between lactated Ringer’s and oxytocin.
A woman in advanced labor (8 cm dilated) received an unspecified amount of IV oxytocin after a nurse mistakenly picked up an oxytocin infusion instead of a bag of lactated Ringer’s intended for hydration. How did this happen and what could have prevented it?
- The danger with cutting medication patches
Not all patches are created equal. There are different types of patches that have different rules about whether or not they can be cut to adjust the dosing. What are they? Learn more in the newsletter.
- Free FDA patient safety videos. The latest FDA Patient Safety Videos—including some developed in cooperation with ISMP—are now available free for viewing or downloading on the ISMP website (www.ismp.org/Tools/fdavideos.asp).
September 25, 2008
- Report and spread information about software risks
- Caution when changing infusion duration
Hospitals using some smart infusion pump models need to be aware of a situation that could lead to incorrect flow volumes when doses of medications are infused over a specific time period. Once the dose of a medication is entered the remainder of the fields auto-fill. If the time is then changed, the rate does not but the volume to be infused does, resulting in a potential error if the nurse does not notice. See a specific example and photos of the screen in our newsletter.
- Taking steps to reduce tolerance to at-risk behaviors
After a laboratory worker refused to draw routine labs because the patient was not wearing her identification wristband it was discovered that it had been removed some time prior. The patient's electronic medication record did reflect that the appropriate drugs had been administered to the patient as ordered. Apparently an alternative barcode source associated with this patient had been scanned prior to medication administration. Learn about how to address at-risk behaviors in the newsletter.
- “Tell Back” works best to confirm patient understanding
Multiple studies have demonstrated that patients often leave medical encounters with a poor understanding of their health conditions and recommended treatment. The Tell Back- Collaborative approach used open-ended questions that were patient-centered, making it clear that power and responsibility were shared among the healthcare provider and patient. Learn more about the problem and this innovative solution in the newsletter.
- Safety Brief: Speed trap.
We just learned about a fairly large chain of pharmacies that gives customers a “19-Minute Promise” to fill up to three new prescriptions in 19 minutes (about 6 minutes each) or less. What implications does this have to safety? Read more in the newsletter.
- Safety Brief: Warfarin by generic name.
We have previously written about potential for confusion between a branded warfarin product, JANTOVEN, JANUVIA (sitaGLIPtin), and JANUMET (sitaGLIPtin and metFORMIN), but what happens when providers and consumers don’t realize that Jantoven, Coumadin, and warfarin are the same medication? Learn about strategies to reduce the risk of a potentially dangerous overdose.
- Safety Brief: Standard colors for wristbands.
American Hospital Association (AHA) has taken steps to nationalize a color-code system for patient wristbands. AHA is asking all hospitals to consider using three standardized colors for alert wristbands to improve patient safety: red for patient allergies; yellow for a fall risk; and purple for do-not-resuscitate patient preferences. Several states have already adopted these colors by consensus. Read more in the newsletter about this important initiative.
- Safety Brief: Ever wonder why doctors need to include purpose on prescriptions?
We received an example of an order for hydralazine prn itch. The pharmacist caught the error and the patient received the correct medication. You can see a picture of this example in the newsletter.